Symptoms and Effects of a Drug Overdose
If you have been struggling with drug addiction or another form of substance use disorder, recognizing the early warning signs of a looming overdose could save your life. And if you have been living with an addict or trying to encourage a loved one to get help, knowing what to look for could potentially save their life as well.
What Is a Drug Overdose?
An overdose occurs when you take too much of a substance, and it does not matter if that substance is a legally prescribed medication, a drug you bought on the street, or even an excess of alcohol. When you take too much of any drug, your body reacts, and the consequences can be deadly.
If you suspect an overdose may be taking place or worry you took too much of any substance, it is vital to seek emergency help as soon as possible. So pick up the phone, call 911 and work with the first responders to get the help you need. And when your immediate crisis has ended, your next phone call should be to WhiteSands Alcohol and Drug Rehab, where our caring counselors can help you get the long-term assistance you need.
If you or a loved one are struggling with addiction, call WhiteSands Alcohol and Drug Rehab today at 877.969.1993 to learn how we can help.
Symptoms of Drug Overdose
Some of the signs and symptoms of a drug overdose can be subtle, while others are impossible to ignore. If you notice any of these warning signs of overdose, it is time to call 911 right away:
- A change in body temperature, also known as hyper or hypothermia
- Paleness or a bluish tint to the skin
- Changes in breathing, including shallow breathing, wheezing, and trouble breathing
- Fast, slow or unusual pulse
Once these warning signs occur, you need to seek help as soon as possible. The sooner you seek help, the greater the likelihood of survival, and a speedy call to 911 could save your life or the life of a loved one.
What Happens to Your Body When You Overdose?
Whether you are addicted to drugs or worried about the substance abuse of someone you care about, an overdose is most likely your biggest fear. While drug addicts and their families face many dangers, from the ever-present risks of arrest and imprisonment to financial devastation caused by the dependency, the consequences of an overdose are far direr and potentially deadly.
So what happens when you overdose? How does the excessive consumption of the drugs you have been using affect your physical body, and why is the process so dangerous and potentially deadly? When your body goes into overdose, your organs can begin to shut down, and that includes your heart and lungs. As a result, addicts in overdose often change color, with paleness and a blue tint to the common skin occurrences.
Shallow and labored breathing are common as well, as the overdose strikes the lungs and circulatory system. Simply put, overdose takes a heavy and potentially fatal toll on the body, and it is essential to seek emergency help right away, even if you only suspect an overdose is taking place.
What to Do if an Overdose Occurs
If you have been using drugs, you cannot discount the genuine risks of an accidental overdose, even for a short time. Drugs bought on the street can contain anything, including powerful animal tranquilizers like carfentanil and medical-grade anesthetics like fentanyl. Every time you buy a batch of drugs, every dose you take and everything you ingest exposes you to even more significant dangers, and controlling those dangers is all but impossible when you find yourself addicted to drugs.
Even if you plan to intervene directly using an anti-overdose medication, you should call for emergency help first. If you do have Naloxone on hand, the emergency responders can help you administer it correctly, buying your loved one precious time while the ambulance crew is en route.
The Best Way to Prevent a Drug Overdose
The most effective method to avoid overdose and its associated dangers entails getting help before the inevitable overdose occurs. If you remain addicted and dependent on drugs, it is only a matter of time until your addiction gives rise to a dangerous and potentially deadly overdose, and getting help could be the difference between life and death.
If you are ready to eliminate the risk of overdose once and for all and take your life back, we invite you to visit one of our Florida facilities today. The help you need with your drug detox, rehab, and ongoing support is just a phone call away, so don’t wait to take the first step on your personal road to recovery.
If you or a loved one needs help with abuse and/or treatment, please call the WhiteSands Treatment at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.